Virginia, 2020

Flash Flood in Virginia, August 7, 2020

August 7, 2020 · NWS RLX · 1 event in 1 county or zone

An upper level shortwave moved across the central Appalachians from the 6th to the 7th. Showers and thunderstorms developed during the afternoon and evening of the 6th, and lingered into the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level shortwave moved across the central Appalachians from the 6th to the 7th. Showers and thunderstorms developed during the afternoon and evening of the 6th, and lingered into the night. Heavy rain fell in portions of southwestern Virginia just after midnight, with 2-3 inches of rain falling over several hours. An automated rain gauge at the Buchanan County Airport near Vansant measured 2.25 inches of rain. This led to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 1:01 AM EST, 44 minutes earlier.

Area forecast discussion, Aug 7, 1:01 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
201 AM EDT Fri Aug 7 2020

.SYNOPSIS...
A series of disturbances move up the Appalachians through
Friday. High pressure crosses Saturday, setting up a warming
trend into early next week, as it moves east.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1038 PM Thursday...

Temperatures and POPs were adjusted this evening to remain on
track with current trends.

As of 800 PM Thursday...

Elected to increase cloud coverage through the near term period
as latest model guidance suggests an uptick in clouds starting
late tonight. Also made adjustments to POPs this evening along
the mountains as convection wanes with the loss of diurnal
heating.

As of 200 PM Thursday...

Showers and storms will continue to develop mainly across the
southern and eastern portions of WV and extreme southwest VA through
this evening. An upper level shortwave and the afternoon heating
acting on PWATs around 1.8 inches are responsible for this activity.
Expect most of the convection to wane down by 9 pm this evening. A
Marginal risk for excessive rainfall exists across central
Appalachians through Friday. Heavy downpours are possible with this
activity as well as repetitive showers over the same areas, posing a
threat for localized flooding into Friday. Convective activity will
diminish considerable tonight, but PoPs still exist across the
eastern half of our forecasting area. Patchy dense fog is also
expected mainly along the most protected river valleys overnight
tonight.

For Friday, a stronger H500 vorticity maxima sweeps across the area
to provide better support for showers and storms development mainly
during the afternoon and evening hours. WPC has the central
Appalachians under a Marginal risk for excessive rainfall as well.

Accepted guidance temperatures with near normal values through the
period.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Thursday...

The pesky long wave trough finally exits east Friday evening as a
broad ridge over the Southern Plains begins to to slide into the
region. This will result in warm-up for the weekend with highs
across the Lowlands in the upper 80s to lower 90s along with minimal
precipitation chances as a subsidence inversion based near H800
develops.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 220 PM Thursday...

Subsidence begins to fade as ridging deamplifies in advance of the
next system transiting the Upper Great Lakes with a diurnal risk of
showers and thunderstorms returning Monday. Models have shifted this
feature a bit further north over the last couple runs, so think
Monday's highs will be pretty similar to Sunday's in the absence of
stronger southwesterly flow.

The pattern turns more active for the remainder of the week with
copious moisture pooling ahead of a stalling frontal boundary
somewhere across the Middle Ohio Valley. Low level moisture coupled
with strong surface heating will yield substantial instability,
although generally weak winds through the column will limit overall
severe potential with the main threats being localized damaging
winds with core drops and locally heavy rainfall with slow moving
storms.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM Friday...

Fog has developed at EKN and IFR/VFR conditions will likely
persist there through the night. The chance for fog remains
highest in the mountains and decreases toward the western sites.
As of this update, persistent cloud coverage has been
suppressing fog formation at BKW, though it is still possible if
clearing begins. Fog should dissipate during the morning with
all affected sites becoming VFR.

Showers and thunderstorms are once again expected during
the afternoon and evening with the greatest possibility along
the mountains. VCTS has been coded for both BKW and EKN during
that time.

Winds are expected to remain fairly light through the TAF period
though gusty conditions are possible during any storms this
afternoon/evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of fog may vary from
the forecast overnight. Extent of storms Friday afternoon may
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             FRI 08/07/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    L    L    M    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    H    M    M    H    H    L    H    H
BKW CONSISTENCY  H    H    M    M    L    L    L    L    L    L    H    H
EKN CONSISTENCY  H    H    H    M    L    L    M    M    M    M    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    L    H    L    M    L    L    H    H    H

AFTER 06Z SATURDAY...
Overnight river valley fog may lead to IFR conditions this
weekend into early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...ARJ/MEK
SHORT TERM...JP
LONG TERM...JP
AVIATION...JLB
Hazardous weather outlook, Aug 6, 5:39 AM EST, 20 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
639 AM EDT Thu Aug 6 2020

VAZ003-004-WVZ033-034-515-516-524-071045-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Southeast Pocahontas-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for southwest Virginia, the
southern mountains of West Virginia, and portions of the central
mountains of WV.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could bring strong to
damaging wind gusts, along with locally heavy downpours. There are
marginal risks for severe thunderstorms and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ027-028-030>032-039-040-517>523-525-526-071045-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the northern mountains of West
Virginia, portions of the central mountains of West Virginia,
and portions of the northern and central lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could bring strong wind
gusts, along with locally heavy downpours. There is a marginal risk
for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-071045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, the western lowlands and portions of central lowlands of West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / RG

In the hours before

Special weather statement, Aug 6, 10:32 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 PM EDT Thu Aug 6 2020

VAZ004-070400-
Buchanan-
1132 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...

At 1132 PM EDT, a strong thunderstorm was located near Big Rock, or
near Grundy, moving southeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Grundy, Roseann and Vansant.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3734 8221 3739 8215 3737 8202 3730 8199
      3723 8206
TIME...MOT...LOC 0332Z 297DEG 14KT 3733 8214

HART
Special weather statement, Aug 6, 11:18 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1218 AM EDT Fri Aug 7 2020

VAZ003-004-070445-
Dickenson-Buchanan-
1218 AM EDT Fri Aug 7 2020

...HEAVY RAIN WILL AFFECT NORTHWESTERN DICKENSON AND WEST CENTRAL
BUCHANAN COUNTIES...

At 1216 AM EDT, persistent thunderstorms with heavy rainfall
continue to slowly move across northwestern Dickenson and west
central Buchanan counties. Rainfall amount of 1 to 2 inches in an
hour will be possible with these storms. This may result in isolated
high water impacts, particularly for poor drainage and typical flood
prone areas.

Locations impacted include...
Clintwood, Haysi, Breaks Interstate and John Flannagan Lake.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3722 8252 3724 8245 3727 8235 3728 8234
      3728 8232 3730 8231 3737 8221 3725 8216
      3713 8253
TIME...MOT...LOC 0416Z 255DEG 13KT 3723 8241

HART
Special weather statement, Aug 7, 12:04 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
104 AM EDT Fri Aug 7 2020

VAZ003-004-070530-
Dickenson-Buchanan-
104 AM EDT Fri Aug 7 2020

...HEAVY RAIN CONTINUES TO IMPACT DICKENSON AND BUCHANAN COUNTIES...

At 101 AM EDT, thunderstorms with heavy rainfall continue to impact
portions of Dickenson and Buchanan counties. Many areas have
received 1 to 2 inches of rain so far tonight, with another inch
possible. This may result in isolated high water impacts,
particularly for poor drainage areas and other typical low lying
flood prone areas.

Locations impacted include...
Grundy, Haysi, McClure, Nora and Vansant.

Persons in campgrounds should consider seeking sturdy shelter until
these thunderstorms pass.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3700 8241 3708 8247 3716 8230 3721 8234
      3733 8203 3727 8198 3721 8208 3715 8210
TIME...MOT...LOC 0501Z 246DEG 28KT 3727 8207

HART

The radar

The Jackson,KY radar (KJKL), 114 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
August 7, 1:45 AM EST to 3:00 AM EST
Where
Buchanan County, Leemaster to 1.18 mi N of Leemaster
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.180, -82.130

Looney Fork flooded, closing a section of State Route 612.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901231.